Hail, Deer Lodge
- When
- June 16, 3:35 PM MST
- Where
- Deer Lodge County, Anaconda
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.133, -112.950
Strong thunderstorms moved through Anaconda and Rocker areas, with large hail up to golf ball size reported in each location. A weather spotter reported hail damage to cars in Rocker.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Strong thunderstorms moved through Anaconda and Rocker areas, with large hail up to golf ball size reported in each location. A weather spotter reported hail damage to cars in Rocker.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 16, 1:47 PM MST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 247 PM MDT THU JUN 16 2005 .SHORT TERM...LOTS OF HIGH CLOUD COVER SLOWED HEATING MUCH OF THE DAY AND HAS LOWERED THE SEVERE THUNDERSTORM POTENTIAL INTO MID AFTERNOON. HOWEVER...GOING INTO LATE AFTERNOON...IT APPEARS THAT IS SUFFICIENT HEATING UPSTREAM OVER THE CENTRAL IDAHO MOUNTAINS TO POSSIBLE STILL GET A FEW STRONG STORMS INTO THE EVENING. AS THE MAIN UPPER LOW PRESSURE AREA DEVELOPS ALONG THE COAST AND DIRECTS ADDITIONAL ENERGY OVER NORTHCENTRAL IDAHO AND WESTERN MONTANA LATER THIS EVENING AND OVERNIGHT...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP...BUT MORE RAIN PRODUCERS THAN SEVERE WEATHER. A STRONG WEATHER DISTURBANCE WILL MOVE NORTHWARD ACROSS THE AREA FRIDAY PRODUCING WIDESPREAD PRECIPITATION. WILL NEED TO KEEP A WATCHFUL EYE ON NORTHWEST MONTANA FOR LOCALLY HEAVY RAINS... ALTHOUGH CANNOT RULE OUT OTHER AREAS AS WELL. SOME DRYING AND STABILIZATION IS LIKELY FRIDAY EVENING AND NIGHT AS WEAK HIGH PRESSURE SHIFTS OVER THE AREA. .LONG TERM...SATURDAY THROUGH THURSDAY...UNCERTAINTY WITH UPPER LOW SYSTEM OFF THE COAST AND SOUTHWESTERLY FLOW WILL RESULT IN SOME MENTION OF SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED...GENERALLY DECREASING THROUGH THE PERIOD. OTHERWISE MAIN STORY FOR THIS WEEKEND INTO NEXT WEEK IS WARMING TREND AS RIDGE OF HIGH PRESSURE BUILDS OVER THE INTERMOUNTAIN WEST. THIS IS WELL ADVERTISED IN GOING FORECAST... SO NO CHANGES THIS AFTERNOON. && .AVIATION...A VERY UNSTABLE ATMOSPHERE HAS DEVELOPED ACROSS THE REGION LEADING TO SCATTERED THUNDERSTORMS AND POSSIBLY ISOLATED SEVERE STORMS. A WEATHER SYSTEM WILL PRODUCE MORE GENERAL SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT AND FRIDAY. THE AIR MASS IS LIKELY TO MOISTEN ENOUGH BY FRIDAY TO CAUSE MOUNTAIN OBSCURATIONS.&& .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...BAUCK LONG TERM....SIGLER AVIATION...BAUCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 815 AM MDT THU JUN 16 2005 IDZ005>010-MTZ001>007-043-170600- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION- BLACKFOOT REGION- 815 AM MDT THU JUN 16 2005 /715 AM PDT THU JUN 16 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA...NORTH CENTRAL IDAHO AND NORTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE COMBINED WITH A PACIFIC COLD FRONT WILL MOVE INTO WESTERN MONTANA THURSDAY AFTERNOON. AS THESE TWO FEATURES ENTER THE REGION...STRONG AND POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE CLEARWATERS...BITTERROOTS...SAPPHIRES AND LEMHI COUNTY BETWEEN 1 TO 3 PM THIS AFTERNOON AND THEN QUICKLY SPREAD NORTH AND EAST INTO CENTRAL AND NORTHWEST MONTANA. SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN...WIND GUSTS IN EXCESS OF 60 MPH...AND HAIL LARGER THAN THREE QUARTERS OF AN INCH IN DIAMETER. THE THREAT FOR SEVERE THUNDERSTORMS SHOULD END THIS EVENING AS MOST OF THE BEST INSTABILITY SHIFTS INTO CENTRAL MONTANA. ANYONE WHO HAS OUTDOOR ACTIVITIES PLANNED IN WESTERN MONTANA THIS AFTERNOON AND EARLY EVENING...SHOULD STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. weather.gov/missoula
The Missoula radar (KMSX), 128 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462000, 5462001, 5462002.